Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Birmingham, AL

February 27, 2009Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 27, 2009, 8:21 AM CST for Lamar County, Pickens County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2009, 8:21 AM CST (14:21 UTC)
Expired
Feb 27, 2009, 9:15 AM CST
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 8:55 AM CSTTSTM WND DMGKennedy, ALTREES AND POWERLINES DOWN ACROSS THE SOUTH END OF THE COUNTY...MOST DAMAGE WAS NEAR THE KENNEDY AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271421
SVRBMX
ALC075-107-271515-
/O.NEW.KBMX.SV.W.0039.090227T1421Z-090227T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 AM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...MILLPORT...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...REFORM...PICKENSVILLE...GORDO...
  CARROLLTON...

* UNTIL 915 AM CST

* AT 819 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  LAMAR COUNTY AIRPORT TO 8 MILES NORTHWEST OF PICKENSVILLE...OR
  ALONG A LINE EXTENDING FROM VERNON TO 8 MILES NORTHWEST OF
  PICKENSVILLE...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PICKENSVILLE...MILLPORT...ETHELSVILLE AND BLOOMING GROVE BY 825 AM
  CST...
  MCMULLEN...GARDEN...KENNEDY AND CARROLLTON BY 830 AM CST...
  REFORM BY 835 AM CST...
  GORDO BY 840 AM CST...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8823 3386 8796 3354 8796 3349 8785
      3318 8786 3312 8833
TIME...MOT...LOC 1420Z 271DEG 64KT 3381 8811 3329 8835

$$

KSL
1 follow-up statement
000 
WWUS54 KBMX 271449
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 AM CST FRI FEB 27 2009

ALC075-107-271515-
/O.CON.KBMX.SV.W.0039.000000T0000Z-090227T1515Z/
PICKENS AL-LAMAR AL-
849 AM CST FRI FEB 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CST
FOR SOUTHEASTERN LAMAR AND PICKENS COUNTIES...

AT 844 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM KENNEDY TO PICKENSVILLE...OR ALONG A LINE EXTENDING FROM
MILLPORT TO PICKENSVILLE...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OWENS...NORTH PICKENS AIRPORT...LUBBUB AND DILLBURG BY 855 AM
  CST...
  GORDO BY 900 AM CST...

LAT...LON 3346 8828 3365 8796 3354 8796 3349 8785
      3318 8786 3312 8832
TIME...MOT...LOC 1449Z 275DEG 62KT 3359 8790 3326 8819

$$
KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 6:07 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 27, 6:07 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 AM CST FRI FEB 27 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

THIS DISCUSSION WILL ONLY HIGHLIGHT THE SEVERE AND WINTER WEATHER
THREATS. IN A NUTSHELL...THIS FORECAST IS JUST ABOUT AS COMPLEX AS
IT GETS. WE SEEM TO HAVE ALMOST EVERY WEATHER ELEMENT IN PLAY FROM
NOW UNTIL SUNDAY AFTERNOON...I REALLY WOULDNT WISH THIS FORECAST
PACKAGE ON MY WORST ENEMY.

MUCH OF TODAY STILL APPEARS TO BE ON TRACK...COLD FRONT EXPECTED
TO CONTINUE PUSHING SOUTHEAST INTO THE NORTHERN THIRD OF CENTRAL
ALABAMA. FROM THE LOOKS OF IT WILL CALL THE I20/59 CORRIDOR AS THE
STALLING POINT. INITIALLY DO NOT EXPECT MUCH IN THE WAY OF SEVERE
WEATHER...AT LEAST THROUGH NOON. HOWEVER...AS THE UPPER
LEVEL...POSITIVE TILT...LOW CATCHES UP TO THE FRONT IN CENTRAL
MS...EXPECTING A FAIRLY POTENT SURFACE LOW TO BEGIN DEEPENING AND
SLOWLY PUSHING EAST THROUGH THE OVERNIGHT HOURS. THE OLD STALLED
FRONTAL BOUNDARY WILL THEN REDIRECT ITS EFFORTS AS A WARM FRONT
AND WILL TEND TO LIFT NORTH OR MORE LIKELY NORTHEAST. AS THIS
HAPPENS...EXPECT TO GET HIT WITH STORMS IN THE PSEUDO WARM SECTOR
AND SECONDARY...DEVELOPING COLD FRONT AS IT SWINGS THROUGH EARLY
SATURDAY IN THE WEST THROUGH MIDDAY SATURDAY IN THE SOUTHEAST.
THIS LEAVES ROOM FOR PLENTY TO HAPPEN BETWEEN NOW AND THEN.

STILL HANGING ON TO THE THREATS BEING RATHER BENIGN AS THE EVENT
BEGINS TO UNFOLD LATER THIS MORNING. THE STALLED COLD FRONT SOON TO
BE WARM FRONT WILL HAVE PLENTY OF SURFACE CONVERGENCE AND MOISTURE TO
WORK WITH TO PRODUCE SEVERAL WAVES OF SHOWERS WITH EMBEDDED
THUNDERSTORMS. AS THE HEATING OF THE DAY WEARS ON...WILL LIKELY SEE
SOME ADDITIONAL INSTABILITY SOUTH OF THE BOUNDARY KEEPING STRONGER
UPDRAFTS IN THE MIX. AS THESE STORMS...WHICH WILL LIKELY FORM TO OUR
WEST...PUSH INTO OUR AREA...SEVERAL COULD BE LONG LASTING WITH
DAMAGING WINDS AND PERHAPS SOME SMALL HAIL. IF THEY VENTURE TOO
CLOSE TO THE STALLED BOUNDARY...ADDITIONAL 0 TO 1 KM SRH COULD
PRESENT A PROBLEM OF TORNADOES. AGAIN...THE MOST LIKELY INITIATION
FOR TORS WILL BE ALONG THE BOUNDARY...SO ANY SUPERCELLS THAT ARE
RIDING ALONG THE STALLED BOUNDARY SHOULD BE MONITORED CLOSELY.

AS THE EVENT CONTINUES INTO THE EVENING AND OVERNIGHT...THINGS
COULD GET INTERESTING AS THE SURFACE LOW CONTINUES TO DEEPEN. WILL
NEED TO WATCH FOR BACKING SURFACE WINDS IF THE SURFACE LOW IS
POTENT ENOUGH. THERE IS ALSO A DRY PUNCH ALOFT THAT CONTINUES TO
BE NOTEWORTHY. THIS DRY PUNCH WILL ACT TO STEEPEN LAPSE RATES
ALOFT AND LARGE HAIL WILL BECOME MORE OF A THREAT. ALSO...AS
MENTIONED...THE BACKING SURFACE WINDS COULD ACTUALLY CREATE AN
ADDITIONAL TOR THREAT THROUGH THE EARLY TO LATE MORNING TIME
PERIOD. THESE MESO DETAILS WILL CERTAINLY BE TRICKY.

NOT MENTIONED TO THIS POINT...BUT HEAVY PERHAPS LOCALLY FLOODING
RAIN IS LIKELY TO BE THE BIGGEST THREAT WITH THIS SYSTEM. WE WILL
GO AHEAD WITH A FLASH FLOOD WATCH FOR MUCH OF CENTRAL ALABAMA
THROUGH THE AFTERNOON AND INTO THE OVERNIGHT. BEING THAT FLASH
FLOOD GUIDANCE VALUES ARE HIGH...HOPEFULLY WILL KEEP IT A MORE
LOCAL..NUISANCE ISSUE VERSES WIDESPREAD.

ON TO THE SECOND HALF...SNOW LOOKS TO BE IN THE CARDS FOR MUCH OF
THE NORTHERN TWO-THIRDS...AND PERHAPS ALL OF CENTRAL ALABAMA LATE
SATURDAY INTO SUNDAY MORNING. MODELS ARE STILL STRUGGLING WITH THE
TRACK OF THE UPPER COLD CORE LOW...BUT FOR NOW AM LEANING WITH THE
FURTHER NORTH SOLUTION FROM THE EURO AND MOST OF THE GFS ENSEMBLE
MEMBERS. THE OPERATIONAL GFS...FURTHER SOUTHWESTERN TRACK IS THE
MAIN OUTLIER AT THIS JUNCTURE. IF THE GUIDANCE IS CORRECT...MUCH
OF THE DEVELOPING SNOW WILL BEGIN IN THE NORTHWESTERN CWA AROUND
MIDNIGHT OR SO...AND WORK ACROSS THE NORTHERN TWO-THIRDS OF THE
STATE THROUGH MIDDAY SUNDAY. PRECIP AMOUNTS CONTINUE TO COME IN
WETTER AND WETTER WITH EVERY RUN...SO IT DOES APPEAR THAT THERE
WILL BE SOME ACCUMULATION ISSUES...PERHAPS A FEW INCHES NORTH AND
EAST OF BHM. DONT WANT TO GET CARRIED AWAY YET...AS WE STILL HAVE
FIRST THINGS FIRST TO DEAL WITH TODAY AND TONIGHT...BUT THIS
SYSTEM WILL CERTAINLY BE OF INTEREST SOON.

17/KLAWS

&&

.AVIATION...06Z TERMINAL DISCUSSION.

CEILINGS ARE LOWERING TO MVFR CATEGORY NORTHERN TAF SITES (TCL, BHM,
EET) AND THIS TREND WILL SPREAD EASTWARD TO ANB BY 15Z AS SHRA AND
TSRA CONTINUE TO SPREAD/DEVELOP EASTWARD ACROSS AREA.  DO NOT EXPECT
MVFR CONDITIONS IN CEILINGS TO PREVAIL AT MGM OR TOI SITES BEFORE
19Z. MAIN IMPACT FROM STRONGER TSRA SHOULD COME AFTER 19Z NORTHERN
AREAS AS COLD FRONT MOVES INTO AREA AND SEVERE WEATHER PARAMETERS
BECOME MORE FAVORABLE...WITH HIGH WINDS AND HAIL EXPECTED TO BE THE
MAIN WEATHER THREAT...AND AFTER 22Z MGM AND TOI AREAS WITH ACTIVITY
CONTINUING THROUGH MUCH OF THE REMAINDER OF THE FORECAST PERIOD.
WINDS SHOULD PICK UP FROM THE SOUTH DURING THE MORNING WITH
OCCASIONAL GUSTS TO 20 KNOTS EXPECTED AFT 15Z. CEILINGS SHOULD LOWER
TO IFR CATEGORY AFTER 03Z WITH PREVAILING VSBYS 3 TO 4 MILES IN
RAIN.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/16
Hazardous weather outlook, Feb 27, 5:00 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CST FRI FEB 27 2009

ALZ011>015-017>050-281100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL...AND FLOODING
RAIN ARE POSSIBLE THROUGHOUT CENTRAL ALABAMA TODAY.  ISOLATED
TORNADOES ARE ALSO POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 20.
THE SEVERE STORMS ARE LIKELY TO DEVELOP AROUND NOON IN WESTERN
COUNTIES AND WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS AREAWIDE.
THE THREAT SHOULD SLOWLY SHIFT FURTHER SOUTH AND EAST AS THE EVENT
CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY...
LASTING INTO THE EARLY AFTERNOON. THE MAIN THUNDERSTORM THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. AT THIS
TIME...IT APPEARS THAT AREAS NEAR AND SOUTH OF INTERSTATE 85 AND
HIGHWAY 80 WILL HAVE THE BEST ENVIRONMENT FOR THE THUNDERSTORM
DEVELOPMENT. AN INCREASED THREAT NORTHWARD WILL BE SOLELY DEPENDANT
ON THE POSITION OF THE COLD FRONT.

BREEZY CONDITIONS ARE POSSIBLE BOTH AHEAD AND BEHIND THE COLD FRONT.
THESE CONDITIONS MAY MATERIALIZE FRIDAY...SATURDAY...AND SUNDAY. A
FEW WIND GUSTS OF 25 MPH ARE POSSIBLE.

A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING. SOME MOISTURE WILL BE AVAILABLE AS
THE COLD AIR FILTERS IN. THEREFORE...THERE WILL BE A CHANCE OF
MEASURABLE SNOW FROM MIDNIGHT THROUGH NOON ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED FRIDAY AND SATURDAY.

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 4:56 AM CSTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 25 more25 hr
Feb 27, 8:39 AM CSTSevere Thunderstorm WarningBMXFayette, Walker51 min
Feb 27, 8:39 AM CSTTornado WarningBMXPickens38 min
Feb 27, 9:11 AM CSTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Feb 27, 10:17 AM CSTTornado WarningBMXSt. Clair, Shelby, Talladega28 min
Feb 27, 10:25 AM CSTAreal Flood AdvisoryBMXBibb, Blount, Calhoun, Chilton, Clay, Coosa and 10 more3 hr
Feb 27, 11:26 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Feb 27, 12:21 PM CSTSevere Thunderstorm WarningBMXDallas, Marengo, Perry39 min
Feb 27, 12:22 PM CSTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
Feb 27, 12:50 PM CSTTornado WarningBMXDallas40 min
Feb 27, 1:00 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas45 min
Feb 27, 1:16 PM CSTTornado WarningBMXAutauga, Chilton29 min
Feb 27, 1:28 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes62 min
Feb 27, 1:38 PM CSTTornado WarningBMXAutauga, Elmore, Montgomery67 min
Feb 27, 2:16 PM CSTFlash Flood WarningBMXBibb, Jefferson, Shelby3 hr
Feb 27, 2:24 PM CSTTornado WarningBMXPickens66 min
Feb 27, 2:28 PM CSTTornado WarningBMXLowndes, Montgomery28 min
Feb 27, 2:32 PM CSTTornado WarningBMXBullock, Elmore, Macon, Montgomery, Tallapoosa58 min
Feb 27, 2:42 PM CSTTornado WarningBMXGreene, Pickens63 min
Feb 27, 3:03 PM CSTSevere Thunderstorm WarningBMXTuscaloosa42 min
Feb 27, 3:14 PM CSTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
Feb 27, 3:17 PM CSTTornado WarningBMXTuscaloosa28 min
Feb 27, 3:25 PM CSTTornado WarningBMXGreene, Hale, Pickens, Tuscaloosa65 min
Feb 27, 3:42 PM CSTTornado WarningBMXHale, Perry18 min
Feb 27, 3:48 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Shelby, Tuscaloosa57 min
Feb 27, 3:57 PM CSTTornado WarningBMXBibb, Chilton, Hale, Perry63 min
Feb 27, 4:20 PM CSTTornado WarningBMXAutauga, Bibb, Chilton, Dallas, Hale, Perry40 min
Feb 27, 4:36 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter, Tuscaloosa39 min
Feb 27, 4:51 PM CSTTornado WarningBMXGreene, Hale, Pickens, Tuscaloosa20 min
Feb 27, 4:52 PM CSTFlash Flood WarningBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 14 more6 hr
Feb 27, 4:57 PM CSTTornado WarningBMXAutauga, Bibb, Chilton, Dallas, Perry53 min
Feb 27, 5:03 PM CSTTornado WarningBMXGreene, Hale, Marengo, Sumter42 min
Feb 27, 5:19 PM CSTTornado WarningBMXDallas, Greene, Hale, Marengo, Perry, Sumter41 min
Feb 27, 5:29 PM CSTTornado WarningBMXGreene, Marengo, Sumter46 min
Feb 27, 5:38 PM CSTTornado WarningBMXAutauga, Chilton, Elmore, Montgomery37 min
Feb 27, 5:45 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.